Local anaesthetic toxicity: prevention or cure?

Authors


  • A response to a previously published article or letter can be submitted to the Online Correspondence section at http://www.anaesthesiacorrespondence.com. A selection of this correspondence is published several times a year in Anaesthesia. All correspondence intended for publication in Anaesthesia should be addressed to Dr David Bogod, Editor-in-Chief, and submitted as an e-mail attachment to anaesthesia@nottingham.ac.uk. For multi-author letters, a covering letter signed by all authors must be submitted either by post, fax (44 (0) 115 962 7670) or by e-mail as a scanned document before correspondence can be published. Alternatively, letters may be submitted typewritten on one side of paper, double spaced with wide margins to Anaesthesia, 1st Floor, Maternity Unit, Nottingham City Hospital, Hucknall Road, Nottingham, NG5 1PB, UK. All paper submissions must include a signed covering letter, a disc or CD-ROM with a Word for Windows or .rtf version of the letter and an email address for the corresponding author. Copy should be prepared in the usual style of the Correspondence section. Authors must follow the advice about references and other matters contained in the Author Guidelines at http://www.blackwellpublishing.com/journals/ana/submiss.htm. Correspondence presented in any other style or format will be returned to the author for revision.

I am quite sure that the report from Litz and colleagues [1] will be taken by many as the report, awaited with interest by Weinberg [2], of the successful use of lipid infusion in the treatment of severe local anaesthetic toxicity. Lipid infusion may well have played a part (one cannot definitively state that to be the case), but the paper fails to discuss two important aspects. Firstly, a gross overdose (40 ml of 1% instead of 0.5% ropivacaine) was injected ‘due to a misunderstanding between the anaesthesiologist and the nurse anaesthetist’. The clear implication is that the individual responsible for injecting the ropivacaine had not checked definitively the ampoules from which the solution was drawn. As Weinberg rightly indicates, local anaesthetic toxicity will occur from time to time, but the report should have discussed how such an ‘accident’ occurred, and how it might be avoided in the future, as well as promoting the use of lipid infusion.

Second, at an early stage, thiopental 150 mg was given intravenously to control seizure activity. That dose of thiopental in an 84-year-old, ASA III, 50 kg woman is, I would suggest, enough to induce general anaesthesia. Increments of 25 mg would have been much more appropriate and would have made further cardiovascular depression much less likely. This, also, should have been discussed in the paper.

I do not wish to be seen as obstructing any new development which might reduce the consequences of a severe reaction to a local anaesthetic injection, but it is important that we do not forget the essentials in our enthusiasm for any new method.

Ancillary